Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 4, NWS Cleveland, OH

June 11, 2021

NWS Cleveland, OH issued this special marine warning at Jun 11, 2021, 8:48 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 8:48 PM EDT (00:48 UTC)
Expired
Jun 11, 2021, 9:47 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WHUS51 KCLE 120048
SMWCLE
LEZ142-143-162-163-120215-
/O.NEW.KCLE.MA.W.0004.210612T0048Z-210612T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
848 PM EDT Fri Jun 11 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Maumee Bay OH to the Islands OH...
  Open waters from Maumee Bay OH to The Islands OH...

* Until 1015 PM EDT.

* At 847 PM EDT, strong thunderstorms were located along a line
  extending from 8 nm northwest of Wyandotte to 15 nm northwest of
  Luna Pier to 29 nm west of North Cape, moving south at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4173 8347 4172 8341 4189 8321 4196 8312
      4195 8311 4187 8308 4186 8305 4162 8316
      4168 8347
TIME...MOT...LOC 0047Z 352DEG 11KT 4228 8331 4195 8372 4185 8408 

HAIL...0.00IN
WIND...>34KTS

$$

Jaszka
2 follow-up statements
915 
FZUS71 KCLE 120121
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
921 PM EDT Fri Jun 11 2021

LEZ142-143-162-163-120215-
/O.CON.KCLE.MA.W.0004.000000T0000Z-210612T0215Z/
921 PM EDT Fri Jun 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT...

For the following areas...
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

At 919 PM EDT, showers and weakening thunderstorms were located 
along a line extending from 6 nm west of Wyandotte to 12 nm west of 
Luna Pier to 28 nm west of North Cape, moving south at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Reno Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected. The strong winds will probably occur well ahead of the 
approaching showers and storms.

&&

LAT...LON 4173 8347 4172 8341 4189 8321 4196 8312
      4195 8311 4187 8308 4186 8305 4162 8316
      4168 8347
TIME...MOT...LOC 0119Z 352DEG 11KT 4219 8329 4186 8370 4176 8406 

HAIL...0.00IN
WIND...>34KTS

$$

Jaszka
895 
FZUS71 KCLE 120147
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
947 PM EDT Fri Jun 11 2021

LEZ142-143-162-163-120156-
/O.CAN.KCLE.MA.W.0004.000000T0000Z-210612T0215Z/
947 PM EDT Fri Jun 11 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

The approaching showers and associated wind gusts have weakened 
considerably and no longer pose a significant threat to boaters.

LAT...LON 4173 8347 4172 8341 4189 8321 4196 8312
      4195 8311 4187 8308 4186 8305 4162 8316
      4168 8347
TIME...MOT...LOC 0144Z 352DEG 11KT 4211 8328 4178 8369 4168 8405 

$$

Jaszka

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jun 11, 7:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 11, 7:50 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
750 PM EDT Fri Jun 11 2021

.SYNOPSIS...
A stationary front draped over Ohio and low pressure over the
Ohio Valley will continue to influence the area through at least
Saturday morning. A surface low will move across the region
Sunday morning, followed by a trough on Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Radar somewhat quieter than yesterday evening. As a result, we
matched this trend by decreasing rain chances over central Ohio in
the evening hours. However, thunderstorm complex over Michigan
was holding steady. Associated cloud tops show some warming but
new convection has formed just behind the outflow boundary. Do
think convection will weaken as it moves south toward Toledo
this evening. Have inserted slight chance of showers for areas
around Toledo before midnight. Maintained patchy fog across the
most of the forecast area early Saturday morning. Otherwise,
package is on track.

Previous Discussion...
A stationary front will remain oriented from northwest to
southeast across Ohio as a wave of low pressure traverses east
across the Ohio Valley through tonight. This will provide a
focus for potential scattered shower and thunderstorm initiation
through early this evening, although so far the majority of the
convection has remained south of the CWA boundary. A few
showers have also developed along the lake breeze in NE OH, but
have quickly dissipated. At this point, it appears that the best
chance of convection will be along and south of US 30 within
the next few hours, but will continue to monitor along the lake
breeze given the humid and unstable air mass in place. Similar
to the last several days, any thunderstorms and robust showers
that develop will have potential for producing heavy rain.

Convection will dissipate with the loss of daytime heating
tonight, but patchy fog will be possible late tonight and early
Saturday morning due to light winds, clouds clearing, and
plenty of low-level moisture. Overnight lows will fall into the
low to mid 60s.

The aforementioned front will wobble across Ohio through the
remainder of the near term period and another warm and humid day
is on tap for our area, with highs in the mid to upper 80s
across NW OH and highs in the low to mid 80s in NW PA/NE OH.
The front and the humid air mass will provide an additional
opportunity for showers and thunderstorms across the area
Saturday afternoon and evening. A disturbance may approach the
area late Saturday night, which will produce an additional
chance of showers and thunderstorms through the Saturday night
period.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An airmass characterized by dew points in the low 60s will linger
into Sunday. Daytime heating will lead to diurnally-driven showers
and thunderstorms primarily southeast of a Erie, PA to Marion line.
Wind shear will be low with marginal PWAT values near 1.4 inches and
storm motion of at least 20 knots, which suggests that there
shouldn't be much risk of severe weather or flooding on Sunday.

An upper-level trough begins moving southeast across the Great Lakes
region with height falls expected over the local area on Monday. At
the surface a low pressure system and attendant warm/cold fronts
will move southeast in the vicinity of northern Ohio sometime Monday
morning/afternoon. Most models suggest strong deep layer vertical
wind shear ahead of the front with an area of near 60 dew points.
Severe thunderstorms could be possible with the environment ahead of
the cold front, though locally would depend on the cold front
position/timing as many models have the cold front southeast of our
forecast area before thunderstorms development.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Another upper-level trough moves southeast across the area Tuesday
night into Wednesday, with peak negative 500mb height anomalies
centered over the northeast CONUS by Wednesday. The associated
surface cold front will move southeast across the area on Tuesday,
though significantly less moisture is forecast with this front,
resulting in only isolated showers being forecast for Tuesday,
mainly just for northwest Pennsylvania. The upper-level trough and
cold front will usher in fair weather with below normal highs in the
70s on Tuesday/Wednesday and much lower humidity with dew points
down to near 50 by Tuesday afternoon. Most models show some form of
upper-level ridging Thursday and Friday, with quiet weather
continuing and temperatures building back up to near normal by the
end of the week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Most convection has dissipated or moved south of taf sites.
Continue to monitor thunderstorm complex over central Michigan.
Expecting this activity to decrease in intensity but vicinity
showers can not be ruled out near KTOL.

Beyond this evening, there is a potential for fog development
due to light winds and clearing skies. At this point, the best
chance of fog appears to be in western areas where winds will be
lightest and in southern areas that received rain. Any fog
should lift shortly after sunrise. A lake breeze will influence
winds at KERI/KCLE through Saturday, with northerly to
northeasterly winds at 5 to 10 knots this afternoon becoming
southerly and light overnight. Elsewhere, winds will be easterly
at 5 to 10 knots through this evening and will become light and
variable tonight.

Outlook...Non-VFR possible Saturday evening in showers and/or
thunderstorms.

&&

.MARINE...
Light and variable winds are expected through the forecast period on
Lake Erie as weak low and associated cold front move east across the
lower Great Lakes Saturday night into Sunday morning. There is some
indication that a low pressure system could move southeast in the
vicinity of Lake Erie on Monday with winds near 20 knots but there
is a great deal of uncertainty with that at this point. Otherwise,
another cold front moves southeast on Tuesday followed by high
pressure building into the region Wednesday onward.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...FZ/Maines
NEAR TERM...FZ/Maines
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Maines
MARINE...Saunders
Hazardous weather outlook, Jun 11, 3:48 AM EDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
348 AM EDT Fri Jun 11 2021

LEZ061-142>149-162>169-OHZ003-006>014-018>023-033-089-PAZ001>003-
120800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
348 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ017-027>032-036>038-047-120800-
Hancock-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-
Holmes-Knox-
348 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms may lead to locally heavy
rainfall this afternoon into the evening. Localized flooding
is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 8:42 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
842 PM EDT Fri Jun 11 2021

OHZ003-120130-
Lucas-
842 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUCAS COUNTY...

At 841 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Romulus to near Dundee to near Clayton.
Movement was south at 25 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Rossford, Holland, Maumee, Ottawa
Hills, Berkey, Harbor View, Reno Beach and Bono.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4171 8334
      4164 8323 4162 8316 4162 8357 4157 8361
      4155 8388
TIME...MOT...LOC 0041Z 340DEG 13KT 4225 8337 4199 8372 4187 8419

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:42 PM EDTSpecial Weather StatementCLELucas48 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.